Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Child gets small circular hives on body, reappear on clearing out, takes benadryl. Is it safe?

My five year old daughter has been getting small circular hives on various parts of her body: they appear in one place, clear out, and reappear elsewhere - for the past 3 weeks. They occur at 4pm and 12am almost every day and night, and she is unable to sleep at night. We have been giving her Children s Benadryl , but I am not sure this is a safe option. Any insight on condition and medication will be appreciated.
Asked On : Sat, 20 Oct 2012
Answers:  3 Views:  113
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Pediatrician 's  Response

Thank you for your query.

Hives or urticaria can be disturbing. Though you are giving your daughter Benadryl to reduce the reaction, the best course would be to get her examined to find the cause of the reaction. Following investigations are advised:
1. Haemogram
2. Absolute eosinophil count
3. Stool routine for 3 consecutive days

As you mention that the hives appear around 4 PM and 12 AM it is better to scan the surroundings to find what new thing has been intorduced in the environment which can be causing this reaction.

I hope I have answered your query to your satisfaction.


Answered: Sat, 20 Oct 2012
I find this answer helpful
OBGYN Dr. Asra Ishtiaq Ahmed's  Response
Hello there,

From the symptoms you have mentioned, it appears your child had urticaria. Urticaria can be due to allergic or non allergic causes. So it is important for you to identify which is the triggering event for the child's problems. Milk, cheese, egg, protein products, wheat, cereals, nuts, certain dals , peas, orange, fish and chicken are known food allergens. Exposure to pollen and house-dust can also cause hives.
Certain diseases also need to be kept in mind as possible causes of urticaria. Yes benadryl is a good drug for hives but prolonged use can cause sedation or make your child drowsy. Instead you can try Allegra which is available in both tablet and syrup form.
Take care.
Answered: Sat, 20 Oct 2012
I find this answer helpful
Pediatrician Dr. Y V Siva Sankara Murty's  Response

Thanks for writing to health care magic.

It could be skin allergy or some insect bite.

First get your baby examined by your doctor to arrive at a diagnosis.

Antihistaminics prescribed by your doctor along with avoiding the allergen if identified will be useful.

Continue to ask further queries as required.
Hope this helps.
Take care.
Answered: Sat, 4 May 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor